Medline ® Abstract for Reference 67
of 'Mechanism of action of diuretics'
Outpatient conversion of treatment to potassium-sparing diuretics.
Ridgeway NA, Ginn DR, Alley K
Am J Med. 1986;80(5):785.
Thiazide diuretics frequently cause a decrease in serum potassium levels. In this study, 34 percent of patients taking hydrochlorothiazide had serum potassium levels below 3.5 meq/liter. The response of the serum potassium level was studied after treatment in 56 patients was switched from 50 mg of hydrochlorothiazide daily to either two capsules of hydrochlorothiazide/triampterene (Dyazide), or one tablet of hydrochlorothiazide/amiloride (Moduretic) daily, over nine to 15 months. The 24 patients whose treatment was changed to Dyazide had a rise in serum potassium levels from a mean of 3.56 meq/liter to 4.17 meq/liter in two to three weeks. The 32 patients whose treatment was changed to Moduretic had a rise in serum potassium levels from a mean of 3.76 meq/liter to 4.14 meq/liter in two to three weeks. The resultant rise in potassium levels was stable throughout the follow-up period in both groups. Patient acceptance of this change was excellent.